Iowa, 2004

Damaging Wind in Iowa, July 21, 2004

July 21, 2004 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 2:00 AM CST, 30 minutes earlier.

Area forecast discussion, Jul 21, 2:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT WED JUL 21 2004

.DISCUSSION...
SCTD TSRA WL CONT ACRS FAR SERN CWA INTO EARLY MRNG HRS...AND THEN
QUICKLY DSIPT AFT 12-14Z AS SFC FNT PUSHES TO THE SE. THIS FNT WL
STALL OUT ACRS IA AND NE THRU THU AFTN BEFORE BEING PUSHED S BY COLD
HIGH PRES SETTLING INTO THE REGION FOR THE WEEKEND. THIS FNT WL ACT
AS A FOCUS TO KEEP A CHC/SLGT CHC TSRA ACRS SRN ZONES THIS AFTN THRU
THU AFTN. TEMPS WL AGAIN BE FAIRLY WRM TODAY...BUT DWPTS WL BE
DROPPING ACRS ALL XCPT FAR SERN ZONES...SO HEAT INDICES WL BE
LOWER...TOPPING OUT AROUND 100-103 IN THE SE. COLDER AIR STARTS
FILTERING IN BEHIND POLAR FNT ON THU...WITH BELOW NORMAL TEMPS TO
CONT THRU EARLY NEXT WEEK. SRLY FLW TRIES TO RETURN BY SUN AFTN AS
STUBBORN HIGH PRES SLIDES EWD...AND WITH MAINLY MID LVL WAA AND MSTR
RETURN...WL HAVE SLGT CHC/CHC POPS FOR AFTN AND EVNG SHRA/TSRA SUN
AND MON.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MG
Hazardous weather outlook, Jul 20, 10:39 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT TUE JUL 20 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK SURFACE BOUNDARY FROM NORFOLK NEBRASKA TO WINNER WILL LIFT
NORTHEAST THIS AFTERNOON...AND SHOULD SERVE AS A FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT. THE MAIN THREATS FROM THE
STRONGEST THUNDERSTORMS WILL BE VERY LARGE HAIL...POSSIBLY AS
LARGE AS TENNIS BALLS...AND STRONG AND GUSTY WINDS TO 70 MPH.
WHILE TORNADOES ARE UNLIKELY...STORMS THAT DEVELOP ON THE FRONT
WILL NEED TO BE MONITORED. THE BETTER CHANCE FOR AN ISOLATED
TORNADO SHOULD BE ALONG A LINE FROM NEAR HURON TO MITCHELL TO
SIOUX CITY.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON... AND MAY BRIEFLY HIT 105 TO 107 ALONG THE MISSOURI
RIVER BETWEEN YANKTON AND SIOUX CITY. HIGH TEMPERATURES WILL BE
IN THE MID TO UPPER 90S WITH DEWPOINT TEMPERATURES IN THE MID
70S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING ALONG THE MISSOURI RIVER. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Jul 20, 8:34 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             9 S MOUNT VERNON        43.58N 98.26W
07/20/2004  1.00 INCH        DAVISON            SD   PUBLIC

0631 PM     HAIL             8 ENE CORSICA           43.47N 98.26W
07/20/2004  1.00 INCH        DOUGLAS            SD   TRAINED SPOTTER

0636 PM     HAIL             6 S MITCHELL            43.65N 98.03W
07/20/2004  1.00 INCH        DAVISON            SD   AMATEUR RADIO

0639 PM     HAIL             5 S MITCHELL            43.66N 98.03W
07/20/2004  1.75 INCH        DAVISON            SD   TRAINED SPOTTER

0645 PM     HAIL             MITCHELL                43.73N 98.03W
07/20/2004  1.75 INCH        DAVISON            SD   LAW ENFORCEMENT

            AT INTERSTATE 90 INTERCHANGE JUST WEST OF CITY.

0647 PM     HAIL             MITCHELL                43.73N 98.03W
07/20/2004  1.00 INCH        DAVISON            SD   AMATEUR RADIO

            ON SOUTH SIDE OF TOWN

0655 PM     HAIL             6 WSW FULTON            43.69N 97.93W
07/20/2004  1.75 INCH        HANSON             SD   TRAINED SPOTTER

0655 PM     HAIL             10 W DIMOCK             43.48N 98.19W
07/20/2004  1.50 INCH        DOUGLAS            SD   TRAINED SPOTTER

0700 PM     HAIL             7 NE CORSICA            43.50N 98.31W
07/20/2004  0.75 INCH        DOUGLAS            SD   TRAINED SPOTTER

0700 PM     HAIL             14 S MOUNT VERNON       43.51N 98.26W
07/20/2004  0.75 INCH        DAVISON            SD   TRAINED SPOTTER

0708 PM     HAIL             FULTON                  43.73N 97.82W
07/20/2004  1.00 INCH        HANSON             SD   TRAINED SPOTTER

0710 PM     HAIL             FULTON                  43.73N 97.82W
07/20/2004  1.00 INCH        HANSON             SD   TRAINED SPOTTER

0719 PM     HAIL             8 NNE MITCHELL          43.84N 97.97W
07/20/2004  0.75 INCH        DAVISON            SD   TRAINED SPOTTER

0723 PM     HAIL             3 WNW FULTON            43.74N 97.88W
07/20/2004  0.75 INCH        HANSON             SD   TRAINED SPOTTER

0723 PM     HAIL             10 W DIMOCK             43.48N 98.19W
07/20/2004  0.75 INCH        DOUGLAS            SD   TRAINED SPOTTER

0730 PM     TSTM WND GST     6 SW MITCHELL           43.67N 98.12W
07/20/2004  60 MPH           DAVISON            SD   TRAINED SPOTTER

            CORN FLATTENED BY WINDS

0730 PM     HAIL             12 S MOUNT VERNON       43.54N 98.26W
07/20/2004  0.88 INCH        DAVISON            SD   LAW ENFORCEMENT

0732 PM     HAIL             15 N DELMONT            43.27N 98.16W
07/20/2004  0.75 INCH        DOUGLAS            SD   TRAINED SPOTTER

0745 PM     HAIL             1 N CANOVA              43.88N 97.50W
07/20/2004  1.75 INCH        MINER              SD   TRAINED SPOTTER

0745 PM     HAIL             7 N SPENCER             43.83N 97.59W
07/20/2004  1.00 INCH        MCCOOK             SD   PUBLIC

0752 PM     HAIL             CANOVA                  43.88N 97.50W
07/20/2004  1.00 INCH        MINER              SD   TRAINED SPOTTER

0755 PM     HAIL             CANOVA                  43.88N 97.50W
07/20/2004  3.00 INCH        MINER              SD   PUBLIC

0755 PM     HAIL             CANOVA                  43.88N 97.50W
07/20/2004  0.88 INCH        MINER              SD   EMERGENCY MNGR

0814 PM     HAIL             10 W MADISON            44.01N 97.31W
07/20/2004  0.88 INCH        LAKE               SD   EMERGENCY MNGR

0821 PM     TSTM WND GST     MADISON                 44.01N 97.11W
07/20/2004  70 MPH           LAKE               SD   TRAINED SPOTTER

0823 PM     HAIL             MADISON                 44.01N 97.11W
07/20/2004  0.88 INCH        LAKE               SD   EMERGENCY MNGR

0823 PM     TSTM WND GST     MADISON                 44.01N 97.11W
07/20/2004  70 MPH           LAKE               SD   EMERGENCY MNGR

            POWER LINES DOWN

0835 PM     HAIL             WENTWORTH               44.00N 96.96W
07/20/2004  0.75 INCH        LAKE               SD   FIRE DEPT/RESCUE

0844 PM     HAIL             7 N COLMAN              44.09N 96.82W
07/20/2004  2.75 INCH        MOODY              SD   TRAINED SPOTTER

            BROKE WINDSHIELD OF CAR

0907 PM     HAIL             2 N FLANDREAU           44.08N 96.60W
07/20/2004  0.75 INCH        MOODY              SD   AMATEUR RADIO

&&

PS
Special weather statement, Jul 21, 12:05 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT WED JUL 21 2004

MNZ071-072-080-081-089-090-097-SDZ038>040-055-056-210630-
BEADLE-BROOKINGS-COTTONWOOD MN-JACKSON MN-KINGSBURY-LAKE-LINCOLN MN-
LYON MN-MOODY-MURRAY MN-NOBLES MN-PIPESTONE MN-
105 AM CDT WED JUL 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 660 HAS BEEN ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 100 AM CDT FOR
PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA HAS
BEEN ALLOWED TO EXPIRE. AN ISOLATED SEVERE THUNDERSTORM IS STILL
POSSIBLE EARLY THIS MORNING...HOWEVER THE THREAT OF WIDESPREAD SEVERE
WEATHER HAD DIMINISHED.
Local storm report, Jul 21, 1:39 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 AM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     MADISON                 44.01N 97.11W
07/20/2004                   LAKE               SD   EMERGENCY MNGR

            TREES UPROOTED/LARGE BRANCHES DOWN/ROAD SIGNS BLOWN
            OVER/POWER POLES DOWNED/80-90 MPH GUSTS ESTIMATED OVER A
            2 BLOCK WIDE AREA IN MADISON BETWEEN 821 AND 825 PM CDT.

&&

MG

The radar

The Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, O'Brien

When
July 21, 2:30 AM CST
Where
O'Brien County, 2 mi NW of Hartley
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.200, -95.517

Thunderstorm winds caused tree damage, including two to four inch diameter branches broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416491.